To the Editor.—
An account of the acute, nonallergic, psychotic reaction to aqueous procaine penicillin G was originally published by Batchelor et al in 1951.1Though little appears in the American literature, various articles on this subject have appeared in European journals. In the German literature, the reaction is known as Hoigné syndrome.2 During an 18-month period 13 patients with this syndrome were seen at our venereal disease department. Eleven patients suffered from syphilis or another treponematosis and two suffered from gonorrhea. Eight patients were European (seven Dutchmen and one Portuguese), three were Arabs (two Moroccans and one Algerian), and two were black (both from Surinam, West Indies). Five patients were female and eight were male.In view of the multiracial population visiting our outpatient department, the above-mentioned facts do not seem to indicate the preference for race or sex suggested by Ross.3Furthermore, seven patients were
Menke HE, Pepplinkhuizen L. Reaction to Aqueous Procaine Penicillin G. Arch Dermatol. 1973;108(6):856. doi:10.1001/archderm.1973.01620270072027
Customize your JAMA Network experience by selecting one or more topics from the list below.